Monday, April 29, 2013
Thursday, April 25, 2013
Tuesday, April 16, 2013
Last week I saw a patient on the consult service with severe hypomagesemia (Mg 0.6). Not on any diuretics, no diarrhea... but chronically on pantoprazole.
I found this editorial in this month's KI, which gives a good review of Mg handling and the proposed mechanism of the PPI effect. Some "pearls" from this editorial regarding PPIs and the kidneys:
- Renal issues with PPIs include allergic interstitial nephritis, interference with calcinurin inhibitor metabolism, hyponatermia (rare), and most recently, hypomagnesemia
- The mechanism of hypomagnesemia appears to be inhibition of active Mg absorption by the gut, likely due to increased gut luminal pH.
- Risk factors for hypomagnesemia due to PPIs include advanced age, longstanding PPI use (years), and concomitant diuretic use
- Treatment = discontinuation of the PPI, or if this is not advisable, oral magnesium replacement and discontinuation of any diuretics (to minimize renal Mg wasting).